Pets.ca - Pet forum for dogs cats and humans 

-->

side effects for prednisone

cpietra16
March 7th, 2010, 04:43 PM
Hi again, Winnie (lab) had an aural hematoma. Her ear was drained and she was put on Prednisone ( 4 pills in the morning -5mg) anyway, just a few minutes ago she got up and I noticed that she was drenched...she seemed to have lost her bladder control. it was the oddest thing. She turned around and just started licking the floor, I have bever witnessed this before, is this part of the side effects?
Winnie's blood test came back very good...no problems with any of her organs. She is 12 1/2 so now I am worried that this is something else to worry about...any input from people that have seen this before would be grateful. I called her vet and waitinf for a call back. Thank you

Winston
March 7th, 2010, 04:46 PM
Hey Cpietra16 Winston has been on prednisone before and what I noticed is that they drink alot, and pee alot. Also with Winston I noticed he went more frequently. Perhaps a combination of recovery and age she lost her control for a moment? Poor girl! Otherwise does she seem okay?

cpietra16
March 7th, 2010, 05:10 PM
thanks Winston, She does drink alot more, but I would think she would be able to let me know....jusy very shocking to see her peeing while she's sleeping...:(

hazelrunpack
March 7th, 2010, 07:18 PM
Pred will make them drink more and pee more, cpietra, so this is probably just a normal side effect :grouphug: Even a younger dog can experience bladder control problems when on pred.

As she weans off the pred, the drinking and peeing should taper off again :thumbs up

hazelrunpack
March 7th, 2010, 07:19 PM
Wow! I just noticed the dosage! She gets 20mg of pred a day? That's pretty high--so I'd expect some of the side effects to show up. How long does she need to be on it?

cpietra16
March 7th, 2010, 07:21 PM
Thanks Hazelrunpack, I appreciate your input as well, I was just freaked out when I realised that she was drenched and dripping all over. She will only be on prednisone for 5 days and then she is off them....should she be weaned off?

hazelrunpack
March 7th, 2010, 07:24 PM
20 mg / day for 5 days, I think I'd talk to the vet and see if it's advisable to wean her off rather than stop her cold turkey. Or maybe PM Dr Lee? We've always weaned off of pred, even at lower doses.

cpietra16
March 7th, 2010, 07:31 PM
Oh..now I'm worried. I called the vet as soon as I realised that she wet herself...but never get the call back. I will call tomorrow again. I thought it was a large dose as well, but Winnie is 97 lbs...and yes she is large, but she has been on a diet for over 4 years and she has come down alot. What are the side effects if she is not weaned? and just to add to this, in two weeks she will be starting on ( can't remember which medicine) something for her arthritis. The vet told me that Winnie needs to have been off the prednisone for 2 weeks before starting the other meds.

Winston
March 7th, 2010, 07:39 PM
Cpietra16 I am pretty sure Hazel is right...its a pretty high dosage but considering what she is dealing wiht thats probably why, but I think she needs to be weaned off them as well. We usually take it down to a couple of days , then one day and so on!

hazelrunpack
March 7th, 2010, 07:42 PM
Any steroid can affect the adrenal glands. Essentially, since the body detects steroids in the body, it starts shutting down it's own production of steroids. So typically a dose of steroids is started fairly high to get the desired effects and then reduced slowly over days or weeks until it's finally discontinued. This gives the body enough time to recognize the steroid levels are dropping and start it's own production again.

Our dogs about half Winnie's size, so the dose is only half as high as I was thinking--but it's still a pretty good dose. After only 5 days she might not need to wean, but I'd want to discuss it with a vet, I think. Dr Lee would be able to tell you for sure if it's advisable.

By the bye...you may find that the pred helps her arthritis, so it might be okay if you need to wait 2 weeks past the weaning time. Prenisone is a great anti-inflammatory--it's just got so many side effects when used long term that it isn't used for arthritis very often.

MyBirdIsEvil
March 7th, 2010, 08:25 PM
That's pretty normal as far as I know.

When Walnut had her HGE issues and was on predinisone she had bladder issues. She wouldn't even realize she'd peed on herself. We asked the vet what the deal was and he said it was most likely the Prednisone. When she was done with it the incontinence issues stopped.

Love4himies
March 8th, 2010, 08:02 AM
It is a high dose and NEVER stop Pred cold turkey unless closely monitored by the doctor.

I hope all will be OK for her. :pray: :goodvibes:

aslan
March 8th, 2010, 08:50 AM
cpietra,the othersl are absolutely right....normally you would start at the high dose, so 4 today,,then 3 the next, then 2 etc...i would really get intouch with the vet.

pugsrule
March 8th, 2010, 11:42 AM
You MUST wean off the pred gradually, even after 5 days. Usually you go down in dose, and after it is pretty low, you start every other day for a few more days. Exactly as already stated, or you can end up with a diabetic, as I did when my vet didn't give me any instructions. I now research everything, I don't give any med till I kow exactly what the side effects may be, what the recommended dosage is, any interaction with other meds etc. We are our pets advocate, and no one cares as much as we do. When you find someting that goes against your vets advice, a phone call is in order to rectify the differences. Caution is warranted with all steroids. This is a large dose even for a dog as big as yours.

cpietra16
March 8th, 2010, 01:16 PM
Ok..Im confused....my vet said that since Winnie is only on prednisone for 5 days, she does not need to be weaned. The weaning should start only if the patient os on more than 5 days. :shrug:

My Lodi Girl
March 9th, 2010, 07:21 PM
As the others said, prednisone will cause excessive urination. My dog, Lodi, was on it when she had cancer and one night she peed the bed and was still sleeping in it like she didn't even know she had done it. She also peed a few times on the couch, a few times in her dog bed and even squatted in the kitchen and peed right in front of me. :eek: All this happened to her while on prednisone and she had never peed in the house from the time she was nine weeks old.
Prednisone/steroids can cause some really evil side effects if taken for a long period of time. I'm not a big fan of the pain pill, Deramaxx (sp?) either. My Miss Billie was on it for a couple of weeks several years ago when she hurt one of her legs and she ended up with vomiting and bloody diarehha (I can never spell that word!) I give my dogs Glucosamine/Chondroitin and Omega fish oil to help with joint flexibility but they have been getting these for many years and I am a firm believer in both as preventative "medicine". Laci is 12 years old and still runs and fetches her ball like a dog half her age.
:fingerscr and :goodvibes: to Winnie!

hazelrunpack
March 9th, 2010, 10:02 PM
cpietra, did you PM Dr Lee? He might be able to offer an opinion about whether or not Winnie's been on the steroid long enough to need weaning?

Sylvie
March 10th, 2010, 10:04 AM
I worry about prednizone also. I had the same problem, my girl would get up and there would be a wet spot. Wonderful drug for what ails you but the side effects are horrible. :eek:

I agree with Hazel pm Dr Lee and get a second opinion.

Good luck